High Wind, Guadalupe Mountains of Culberson County
- When
- May 17, 2:49 PM MST to 6:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
An approaching upper level trough resulted in strong mid level winds mixing down into the Guadalupe Mountains, which supported high wind speeds in the mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An approaching upper level trough resulted in strong mid level winds mixing down into the Guadalupe Mountains, which supported high wind speeds in the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 17, 12:25 PM MST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT TUE MAY 17 2011
.DISCUSSION...
VEERED MID LEVEL FLOW SEEN ON 12Z 7H UA PLOT PER KEPZ/MMCU LOOKS
TO INSURE DRYLINE MOVING E TO ERN FRINGES OF CWFA THIS PM. AS
SUCH DRYLINE WILL BE A LITTLE SLOWER IN ITS WWD RETREAT THIS
EVENING. THIS WILL TEND TO DIMINISH TSTM CHANCES REMAINDER OF THE
PM. LOW PROBABILITY OF DRYLINE STORMS INVOF SRN PECOS COUNTY THIS
PM AND IN THE FAR CWFA THIS EVENING AS LOW LEVEL JET DEVELOPS WITH
RETREATING DRYLINE. DRY AIR WILL SURGE FARTHER E WED ALTHOUGH 7H
WINDS DO BACK SOME TOWARD 00Z THURSDAY...AS FLOW BECOMES BROADLY CYCLONIC
IN ADVANCE OF 5H LOW NEARING 4 CORNERS. IT WILL STILL BE ON THE
WINDY SIDE WITH 20-25KTS AT 85H...ESPECIALLY N OF I-10. ON AVERAGE
35KTS AT 7H WILL INSURE HIGH WINDS IN GDP MTNS WED PM TOO. ALTHOUGH
GUSTY IN THE DAVIS MTNS ABOVE 6000 FT SW 7H WINDS NEAR 25KTS WILL
KEEP WIND BLO HIGH WIND WARNING LEVELS. A DEGREE OR 2 COOLING AT
85H AND MID LEVEL HEIGHT FALLS SUGGEST HIGHS WILL BE A FEW DEGREES
COOLER WED. GFS IS OPTIMISTIC WITH QPF ON ERN CWFA FRINGES THUR
12Z...FOR NOW WILL PLAY IT CONSERVATIVE. 5H LOW MOVES E OF 4
CORNERS AND PUSHES A PACIFIC FRONT EWD. ASSOCD MID LEVEL SPEED MAX
WILL COME OUT WITH THE SYSTEM...ALTHOUGH SOME DISAGREEMENT AS TO
ITS LOCATION THUR PM. MID LEVEL FLOW CERTAINLY VEERED ENUF FOR
MSTR TO REMAIN E DURING THE DAY. THIS WILL KEEP WINDS UP AND MORE
WINDY CONDITIONS CAN BE EXPECTED...ESPECIALLY GDP MTNS AND NPW
WILL EVENTUALLY NEED TO BE EXTENDED IN TIME FOR GDP MTNS. SOMEWHAT
HARD TO SAY WHERE PAC FRONT IS AT 00Z/FRI BUT LOOKS TO STILL BE WEST
BUT MOVING E INTO/THRU E/S NM. MEANWHILE DRYLINE WILL RETREAT INTO
THE PB WHERE IT WILL COLLIDE WITH FRONT. JET ENERGY WILL INCREASE
TOO...BUT IT MAY STILL BE A LITTLE FAR TO THE W. THERE HAS BEEN
GOOD CONSISTENCY ON ECMWF IN DEVELOPING PRECIP EARLY FRI MORNING
AND WILL START TO TREND POPS UP SOME ACRS PB. WITH FRONT E FRI
THERMAL RIDGE IS LESS SO THUS A LITTLE COOLER. STILL DRY AIR WILL
FOLLOW AND WITH 20KTS AT 85H IT WILL BE BREEZY. DRY AIR AGAIN
MOVES WELL E SAT WITH THERMAL RIDGE STARTING TO AMPLIFY...SO
WARMER AND TREND CONTINUES SUNDAY. MID LEVEL SPEED MAX LOOKS TO
COME OUT OR BE NEAR THE AREA MONDAY SO WINDS WILL INCREASE AND
THERMAL RIDGE LOOKS TO BE OVERHEAD...SO WARM AND WINDY. WINDS WILL
CARRY OVER INTO TUE BUT MOST LIKELY COOLER WITH UPPER LOW TO THE
N.
&&
.FIRE WEATHER...
DRYLINE IS MOVING E ATTM AND IS NEAR BIG SPRING. IN ITS WAKE THE AIR
IS FAIRLY DRY WITH WIDESPREAD SINGLE DIGIT RH/S AND WINDS OF 15-25
MPH FOR THE MOST PART. RFW WILL REMAIN IN EFFECT UNTIL 9M CDT/8 PM
CDT. AS DRYLINE MOVES INTO E-NE PB BRIEF RF CONDITIONS WILL BE
POSSIBLE THIS PM. WED MORE OF THE SAME...BUT WINDS LOOK TO BE A
LITTLE STRONGER. IT WILL BE LITTLE COOLER THOUGH AND THUS RH/S
WON/T BE AS LOW...ALTHOUGH DRY AIR IS EXPECTED TO MOVE E EARLIER
THAN TODAY. OPTED TO GO AHEAD AND UPGRADE FIRE WX WATCH TO WARNING
FOR WED. DRY AIR WILL SURGE E MOST EVERY AFTERNOON OF NEXT
SEVERAL DAYS. PAC FRONT/DRYLINE COMBINE TO INCREASE CHANCE OF RAIN
ACRS ERN PB THURSDAY NIGHT/FRI MORNING. WATCHING LONGER RANGE DATA
FOR POSSIBILITY OF MORE SIGNIFICANT WIND FIELDS ARRIVING MON/TUE
RESULTING IN MORE CRITICAL FIRE WX.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 91 60 88 / 10 0 10 10
CARLSBAD NM 60 89 62 89 / 10 0 0 0
DRYDEN TX 65 93 66 95 / 10 0 10 0
FORT STOCKTON TX 61 93 61 92 / 10 0 0 0
GUADALUPE PASS TX 56 80 52 76 / 0 0 0 0
HOBBS NM 57 87 61 87 / 10 0 0 0
MARFA TX 46 84 48 84 / 10 0 0 0
MIDLAND INTL AIRPORT TX 60 92 60 90 / 10 0 10 0
ODESSA TX 62 92 62 90 / 10 0 10 0
WINK TX 60 95 62 93 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 8 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL MIDNIGHT MDT WEDNESDAY NIGHT FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ TO 9 PM CDT /8 PM MDT/
WEDNESDAY FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...
CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...
GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
SCURRY...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL MIDNIGHT MDT WEDNESDAY NIGHT FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
MARFA PLATEAU...MARTIN...MIDLAND...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT TUE MAY 17 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 147 PM CDT TUE MAY 17 2011 /1247 PM MDT TUE MAY 17 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CRITICAL FIRE WEATHER CONDITIONS WILL RETURN TO THE GUADALUPE AND DAVIS MOUNTAINS...MARFA PLATEAU...VAN HORN HIGHWAY 54 CORRIDOR... THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND THE WESTERN AND CENTRAL PERMIAN BASIN LATE THIS AFTERNOON AND EARLY EVENING. A RED FLAG WARNING IS IN EFFECT THROUGH MID EVENING. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EXTREME EASTERN PERMIAN BASIN THIS EVENING...ALONG AND EAST OF A GAIL...BIG SPRING... RANKIN...DRYDEN LINE. ANY STORM THAT CAN DEVELOP WILL BE CAPABLE OF STRENGTHENING TO SEVERE LIMITS WITH STRONG WINDS AND LARGE HAIL POSSIBLE. WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS OVER 60 MPH ARE EXPECTED OVERNIGHT IN THE GUADALUPE MOUNTAINS. A HIGH WIND WARNING IS IN EFFECT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY CRITICAL FIRE WEATHER CONDITIONS WILL SPREAD EAST WEDNESDAY AND IMPACT SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. A RED FLAG WARNING HAS BEEN ISSUED OR ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS WEDNESDAY. HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS THROUGH WEDNESDAY EVENING. A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THROUGH WEDNESDAY EVENING. ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE WEDNESDAY NIGHT AND THURSDAY NIGHT ACROSS THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...AND LOWER TRANS PECOS. HAIL AND DAMAGING WINDS WILL ACCOMPANY ANY OF THE STRONGER STORMS THAT MANAGE TO DEVELOP. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307800, 307801.